Michigan, 2016Wildfire in Michigan, July 1 to 31, 2016
July 1 to 31, 2016 · NWS MQT · 1 event in 1 county or zone
A wildfire started by a lightning strike on Poverty Island just south of the Garden Peninsula burned ten acres over the first couple weeks of July.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire started by a lightning strike on Poverty Island just south of the Garden Peninsula burned ten acres over the first couple weeks of July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 30, 6:34 PM EST, 5 hours 26 minutes earlier.
Area forecast discussion, Jun 30, 6:34 PM EST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
734 PM EDT THU JUN 30 2016
.SHORT TERM...(This evening through Friday)
Issued at 401 PM EDT THU JUN 30 2016
Showers and thunderstorms extend along a cold front over the
southeastern CWA this afternoon, with some potential for a couple
stronger storms but no severe weather expected. Had a couple
possibly severe storms earlier along lake breeze convergence.
Additional isolated to scattered showers and thunderstorms are under
the upper trough over western Lake Superior. All showers and
thunderstorms will exit the eastern CWA by around 9Z tonight, if not
before.
Behind the system, expect breezy northwest winds tonight into
Friday, with possible swim risk problems along the north central
U.P. as a result.
.LONG TERM...(Friday night through Thursday)
Issued at 330 PM EDT THU JUN 30 2016
Nam shows an upper level trough over the lower Great Lakes 00z Sat
which moves into New England on Sat and moves into the Canadian
Maritimes on Sun. Looks dry and quiet into Sun and did not make too
many changes to the going forecast.
In the extended, GFS and ECMWF had a 500 mb trough over the western
U.S. 12z Mon with a broad ridge over the plains and a trough over
the ern U.S. Upper pattern does not change much 12z Tue through 12z
Thu with manual progs showing a cold front slowly sinking southward
into the upper Great Lakes Wed and Thu. Temperatures look to be
slightly above normal for this forecast period and with the front in
the area, will keep in some slight chance pops in for most of the
cwa through Wed and then chance pops Wed night and Thu.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 726 PM EDT THU JUN 30 2016
A cold front has passed through the taf sites but there are still
lingering scattered showers over central Upper Mi early this evening
which could affect KSAW through 02z. MVFR conditions at KIWD and KCMX
will improve to VFR late this evening/overnight as drier air works in
from the west. MVFR to IFR conditions at KSAW will take longer to
improve in an upslope northerly flow, but should lift to VFR after
06z tonight as winds slowly back nw.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 424 AM EDT THU JUN 30 2016
A cold front crossing Lake Superior late today will allow west winds
to quickly veer northwest to north at 15 to 25 knots this afternoon,
especially across the east half. The stronger winds will continue
well into Friday before persistent high pressure brings winds under
15 knots late Friday through the 4th of July.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...Titus
LONG TERM...07
AVIATION...Voss
MARINE...Kluber
Hazardous weather outlook, Jun 30, 2:42 PM EST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
342 PM EDT THU JUN 30 2016
MIZ001>007-009>014-084-085-011200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
342 PM EDT THU JUN 30 2016 /242 PM CDT THU JUN 30 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-011200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
342 PM EDT THU JUN 30 2016 /242 PM CDT THU JUN 30 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-011200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
342 PM EDT THU JUN 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
07
Wildfire, Delta
- When
- July 1, 12:00 AM EST to July 31, 11:59 PM EST
- Where
- Delta forecast zone
- Property damage
- $20,000
- Reported by
- Other Federal Agency
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
A wildfire started by a lightning strike on Poverty Island consumed about 50 acres of land during the month. The Bureau of Indian Affairs responded to the blaze and were assisted by the U.S. Forest Service and the Michigan DNR. The fire continued into early August and threatened Poverty Island's historic lighthouse.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Virginia, July 1, 20161 death · 5 events
- Flash Flood and Hail in New York, July 1, 2016$203,000 · 1 in hail · 23 events
- Flash Flooding and Hail in California, July 1 to 2, 2016$283,000 · 1.75 in hail · 8 events
- Flash Flooding and Damaging Wind in Arizona, July 1 to 2, 2016$135,000 · 53 kt wind · 5 events
- Flash Flooding in Arizona, July 1, 2016$120,000 · 2 events
- Drought in Georgia, July 1 to 31, 201653 events
- Hail and Damaging Winds in New Jersey, July 1, 2016$62,000 · 1 in hail · 7 events
- Hail in North Dakota, July 1, 2016$75,000 · 1 in hail · 1 event
- Damaging Winds and Lightning Strikes in Massachusetts, July 1, 20161 injured · $35,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in New York, July 1, 2016$35,000 · 50 kt wind · 4 events
- Flash Flooding and Damaging Winds in Nevada, July 1 to 2, 2016$29,000 · 59 kt wind · 6 events
- Drought in Tennessee, July 1 to 31, 2016$25,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649665.